Pennsylvania, 2002

Hail and Damaging Winds in Pennsylvania, April 28, 2002

April 28, 2002 · NWS CLE · 9 events in 2 counties and zones

6 hail, 2 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 28, 10:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 28, 10:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1100 AM EDT SUN APR 28 2002

UPDATED THE FORECAST TO ADD WIND ADVISORY TO ALL OF THE CWA...AS
WINDS WERE ALREADY IN THE LOWER 20 MPH AND GUST IN THE UPPER 20 TO
30 MPH.  THE WINDS SHOULD INCREASE TO 30 MPH AND GUST TO 40 MPH THIS
AFTERNOON...AS THE COLD FRONT MOVES THROUGH THE CWA THIS AFTERNOON.

ALSO RAISED THE TEMPS TO THE UPPER 60S IN NW PA AND IN NW OH...AND
IN NC AND NE OH RAISED TEMPS TO AROUND 70.  TEMPS WERE ALREADY IN
THE MID TO UPPER 60S ACROSS MOST OF THE CWA LATE THIS MORNING.

I ALSO PUT IN THAT SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN NC/NE OH AND NW PA...AS SPC HAD THAT AREA IN A MOD
RISK.

.CLE...
OH...WND ADV
PA...WND ADV
GALE LERI

BAXTER

In the hours before

Special weather statement, Apr 28, 7:10 AM EST, 5 hours 20 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
810 AM EDT SUN APR 28 2002

THE NATIONAL SEVERE STORMS FORECAST CENTER IN NORMAN OKLAHOMA
HAS INDICATED THAT A THREAT OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A STRONG COLD
FRONT MOVING EAST ACROSS THE AREA TODAY.  A FEW OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH THE MAIN THREAT BEING FROM DAMAGING STRAIGHT
LINE WINDS.  THE THREAT FOR SEVERE WEATHER WILL GREATLY DIMINISH ONCE
THE FRONT MOVES THROUGH.

CURRENT PROJECTIONS HAVE THE COLD FRONT REACHING THE TOLEDO AND
FINDLAY AREAS JUST AFTER NOON AND MOVING TO NEAR INTERSTATE 71
BY THE MIDDLE PART OF THE AFTERNOON.  THIS FRONT IS EXPECTED TO
MOVE INTO WESTERN PENNSYLVANIA BY LATE AFTERNOON.  THE EASTERN
PORTION OF THE AREA WILL SEE THE GREATEST CHANCES FOR SEVERE
WEATHER TODAY.  TEMPERATURES IN THIS AREA WILL WARM ENOUGH IN
ADVANCE OF THE FRONT TO ALLOW THE ATMOSPHERE TO BECOME VERY
UNSTABLE.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OR THE INTERNET
FOR THE LATEST WEATHER UPDATES.

KUBINA/SEM
...CORRECTED THE PRODUCT HEADER & EXPIRATION TIME...

The radar

The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Erie

When
April 28, 12:30 PM EST
Where
Erie County, Albion
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -80.383

Golf ball size hail was reported.

Hail, Crawford

When
April 28, 12:30 PM EST
Where
Crawford County, Cambridge Spgs
Measured
1.75 in hail
Property damage
$35,000
Reported by
BROADCAST MEDIA
Coordinates
41.800, -80.067

Golf ball size hail was reported.

Thunderstorm Wind, Erie

When
April 28, 12:40 PM EST
Where
Erie County, Erie Intl Arpt
Measured
55 kt (63 mph)
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.083, -80.183

A 63 mph thunderstorm wind gust was measured at Erie International Airport. Several buildings and 21 vehicles were damaged at the airport by the strong winds and flying debris. Two of the buildings sustained major damage.

Funnel Cloud, Erie

When
April 28, 12:40 PM EST
Where
Erie County, Erie
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Trained spotters reported a funnel cloud just north of Erie over Presque Isle.

Hail, Erie

When
April 28, 12:45 PM EST
Where
Erie County, Edinboro
Measured
0.88 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.867, -80.133

Nickel size hail was reported north of Edinboro near McKean.

Thunderstorm Wind, Erie

When
April 28, 12:45 PM EST to 1:20 PM EST
Where
Erie County, Countywide
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -80.117

Thunderstorm winds caused scattered damage across northern Erie County from the western portion of the City of Erie to North East. Many trees, road signs and power poles were downed across the area. Several buildings were damaged in the City of Erie and a fallen tree damaged a house in Wesleyville. Many cars were also damaged.

Hail, Erie

When
April 28, 12:48 PM EST
Where
Erie County, Erie
Measured
1.75 in hail
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -80.083

Golf ball size hail was reported over Presque Isle.

Hail, Erie

When
April 28, 12:58 PM EST
Where
Erie County, Waterford
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.950, -79.983

Quarter size hail was reported northwest of Waterford.

Hail, Erie

When
April 28, 1:00 PM EST
Where
Erie County, Harborcreek
Measured
1 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -79.883

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287948, 5287954, 5287947, 5287949, 5287950, 5287955, 5287953, 5287952, 5287951.